Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
123 Doctors are Online

Can antibiotic cause cramps and lower back pain?

User rating for this question
Very Good
Answered by
Practicing since : 2001
Answered : 9545 Questions
I was on Clarithyromycin for 10 days. I finished the last dose on Sunday and my period was supposed to come on Monday but it is now Thursday and my period still isn't here. I'm having the cramping and lower back pain and all the other premenstrual symptoms but no blood. Could this be from the antibiotic? I am on birth control and on my sugar pills now but i start back my active pills tomorrow and my period still is not here. I have also take 4 pregnancy tests that were all negative.
Posted Fri, 20 Apr 2012 in Infections
Answered by Dr. Rakhi Tayal 15 minutes later

Thanks for writing to us.

No withdrawal bleeding after taking pills are not likely to be due to the effect of clarithromycin but can result due to the weakness caused by the infection for which you took a ten day antibiotic course.

If you start with the new pack tomorrow then you might do not bleed during this cycle at all or some irregular spotting may occur in the initial days of the new pack.

You can wait for a few more days for the normal periods to start and then start with the new pack on day 2 or 3.

Regarding the weakness arising due to the infection, you need to concentrate a diet XXXXXXX in fresh fruits and vegetables, with plenty of vitamin C and fluids to boost your immune system.

I hope my answer and recommendations are adequate and helpful.

Waiting for your further follow up queries if any.

Wishing you good health.


Above answer was peer-reviewed by
Follow-up: Can antibiotic cause cramps and lower back pain? 5 hours later
Is it possible that the antibiotics along with the birth control is the reason that I am missing my period? Since I am having symptoms of a period and 4 negative pregnancy tests is it more likely that its the infection and not pregnancy?
Answered by Dr. Rakhi Tayal 3 hours later

Thanks for writing again.

With four negative pregnancy tests the pregnancy is almost ruled out.

My advice would be to wait for few more days for your period to come and use other methods of contraception till then.

Hope my answer is helpful.

Wishing you a trouble free speedy recovery.


Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor